South Dakota, 2005

Hail in South Dakota, May 8, 2005

May 8, 2005 · NWS ABR · 39 events in 10 counties and zones

39 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
39

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 8, 1:55 PM CST, 20 minutes earlier.

Area forecast discussion, May 8, 1:55 PM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
255 PM CDT SUN MAY 8 2005

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
SHORT DISCUSSION TODAY WITH ONGOING SEVERE WEATHER. CURRENTLY HAVE
MAIN LOW SPINNING ACROSS CENTRAL SOUTH DAKOTA. OUT AHEAD OF
LOW...FETCH OF MOIST AIR SURGING NORTH AIDING IN DEVELOPMENT OF
THUNDERSTORMS. EXPECT ACTIVITY TO INCREASE THIS AFTERNOON AND INTO
THE EVENING HOURS AS MAIN COLD FRONT MOVES SLOWLY EAST ACROSS THE
AREA. TORNADO WATCH HAS BEEN ISSUED FOR EASTERN CWA. AS LOW MOVES
EAST...WINDS HAVE CHANGED FROM SSE TO MORE SE TO ESE THUS
INCREASING ISOLATED TORNADO THREAT. 18Z RELEASE TODAY SHOWS A CAPE
AROUND 1900 J/KG AND CIN ALREADY GONE. AS MAIN LOW CENTER MOVES
THROUGH OVERNIGHT...EXPECT SEVERE WEATHER TO DIMINISH TO SHOWERS
FROM WEST TO EAST ACROSS THE CWA. SYSTEM IS A SLOW MOVER SO WRAP
AROUND PRECIP LIKELY TOMORROW ACROSS NORTHEASTERN SOUTH DAKOTA.
SYSTEM MOVES OUT BY MONDAY EVENING AS THE NEXT SYSTEM APPROACHES FOR
TUESDAY NIGHT AND WEDNESDAY. HAVE INCREASED POPS WITH THIS SYSTEM
AND NAM IS PUTTING OUT SOME PRETTY GOOD QPF ACROSS THE AREA.

.LONG TERM...THURSDAY THROUGH SUNDAY.
MDLS CONTINUE TO SHOW A LARGE UPPER LOW ACROSS THE CENTRAL ROCKIES
SENDING OFF S/WS INTO THE UPPER MIDWEST. THEN...THE UPPER LOW LIFTS
OUT INTO THE UPPER MIDWEST THURSDAY NIGHT AND FRIDAY. AGAIN...THE
MDLS DIFFER ON THE SPEED...LOCATION AND STRENGTH OF THE UPPER LOW.
NEVERTHELESS...THERE WILL CONTINUE TO BE A GOOD CHC OF RAIN FOR
THURS AND THURS NIGHT.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE
MN...NONE
&&

TT/DM
Hazardous weather outlook, May 8, 10:46 AM CST, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
1146 AM CDT SUN MAY 8 2005

MNZ039-046-SDZ005>008-010-011-017>023-036-037-051-091007-
BIG STONE-BROWN-BUFFALO-CLARK-CODINGTON-DAY-DEUEL-EDMUNDS-FAULK-
GRANT-HAMLIN-HAND-HYDE-MARSHALL-MCPHERSON-ROBERTS-SPINK-TRAVERSE-
1146 AM CDT SUN MAY 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND
TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ACROSS
THE AREA AHEAD OF A SLOW MOVING LOW PRESSURE SYSTEM. THE MAIN THREATS
ASSOCIATED WITH THE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. AN
ISOLATED TORNADO IS ALSO POSSIBLE. THE SEVERE THREAT WILL DIMINISH
AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

SDZ003-004-009-015-016-033>035-045-048-091007-
CAMPBELL-CORSON-DEWEY-HUGHES-JONES-LYMAN-POTTER-STANLEY-SULLY-
WALWORTH-
1146 AM CDT SUN MAY 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND NORTH
CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

AS A LOW PRESSURE SYSTEM SLOWLY MOVES EAST ACROSS SOUTH DAKOTA
TODAY...THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA. WHILE
AN ISOLATED SEVERE STORM IS POSSIBLE...MOST OF THE STORMS ARE
EXPECTED TO REMAIN BELOW SEVERE LIMITS. LIGHTNING WILL BE THE MAIN
THREAT WITH THE STORMS TODAY...ACCOMPANIED BY SMALL HAIL AND GUSTY
WINDS. THUNDERSTORMS ARE EXPECTED TO GIVE WAY TO SHOWERS ACROSS THE
AREA TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TMT

The radar

The Sioux Falls radar (KFSD), 128 km away, was scanning. The volume nearest the first event began at 20:13 UTC.

Open the radar archive at this moment

Event by event

39 hail. Local standard time, as filed.

Hail, Brown

When
May 8, 2:15 PM CST
Where
Brown County, 9 mi W of Aberdeen
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.717, -97.033

Hail, Brown

When
May 8, 2:15 PM CST
Where
Brown County, 10 mi W of Westport
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.767, -97.283

Hail, Edmunds

When
May 8, 2:18 PM CST
Where
Edmunds County, Mina
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.567, -96.983

Hail, McPherson

When
May 8, 2:20 PM CST
Where
McPherson County, Leola
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.850, -97.167

Hail, Spink

When
May 8, 2:20 PM CST
Where
Spink County, 9 mi S of Northville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.850, -98.517

Hail, Brown

When
May 8, 2:40 PM CST
Where
Brown County, 12 mi SW of Aberdeen
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.550, -96.533

Hail, Brown

When
May 8, 3:07 PM CST
Where
Brown County, 8 mi SW of Westport
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.350, -98.667

Hail, Brown

When
May 8, 3:10 PM CST
Where
Brown County, 2 mi SW of Warner
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
45.617, -98.317

Hail, Brown

When
May 8, 3:10 PM CST
Where
Brown County, 10 mi W of Barnard
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.267, -97.033

Hail, Brown

When
May 8, 3:13 PM CST
Where
Brown County, Warner
Measured
0.88 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
45.833, -98.483

Hail, McPherson

When
May 8, 3:15 PM CST
Where
McPherson County, 9 mi E of Leola
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.667, -97.050

Hail, Deuel

When
May 8, 3:22 PM CST
Where
Deuel County, 11 mi W of Toronto
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.883, -96.900

Hail, Brown

When
May 8, 3:26 PM CST
Where
Brown County, 10 mi W of Frederick
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.433, -97.533

Hail, Brown

When
May 8, 3:30 PM CST
Where
Brown County, 10 mi NW of Frederick
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.717, -98.767

Hail, Brown

When
May 8, 3:34 PM CST
Where
Brown County, Aberdeen
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.000, -97.100

Hail, Codington

When
May 8, 3:37 PM CST
Where
Codington County, 5 mi E of Henry
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.933, -98.667

Hail, Hamlin

When
May 8, 3:39 PM CST
Where
Hamlin County, 5 mi E of Castlewood
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.667, -97.050

Hail, Deuel

When
May 8, 3:45 PM CST
Where
Deuel County, 3 mi NW of Goodwin
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.883, -96.850

Hail, Deuel

When
May 8, 3:45 PM CST
Where
Deuel County, 1 mi W of Goodwin
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.717, -97.033

Hail, Hamlin

When
May 8, 3:45 PM CST
Where
Hamlin County, 5 mi W of Estelline
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.633, -98.000

Hail, Codington

When
May 8, 3:50 PM CST
Where
Codington County, Kranzburg
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.017, -98.583

Hail, Hamlin

When
May 8, 3:54 PM CST
Where
Hamlin County, 9 mi E of Hayti
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.567, -98.617

Hail, Hamlin

When
May 8, 3:55 PM CST
Where
Hamlin County, 4 mi W of Castlewood
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.917, -96.883

Hail, Hamlin

When
May 8, 3:57 PM CST
Where
Hamlin County, Castlewood
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.183, -97.450

Hail, Day

When
May 8, 4:05 PM CST
Where
Day County, 12 mi E of Lily
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.883, -97.350

Hail, Codington

When
May 8, 4:07 PM CST
Where
Codington County, 5 mi SW of Watertown
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.617, -98.167

Hail, Brown

When
May 8, 4:14 PM CST
Where
Brown County, 1 mi N of Frederick
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
45.467, -98.667

Hail, Day

When
May 8, 4:15 PM CST
Where
Day County, 7 mi N of Webster
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.300, -98.533

Hail, Brown

When
May 8, 4:18 PM CST
Where
Brown County, Columbia
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.433, -98.767

Hail, Grant

When
May 8, 4:20 PM CST
Where
Grant County, 6 mi W of Marvin
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.317, -98.500

Hail, Brown

When
May 8, 4:20 PM CST
Where
Brown County, 2 mi E of Frederick
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
45.717, -98.950

Hail, Hamlin

When
May 8, 4:27 PM CST
Where
Hamlin County, 4 mi W of Thomas
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.567, -96.850

Hail, Codington

When
May 8, 4:45 PM CST
Where
Codington County, 7 mi N of Watertown
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.833, -98.717

Hail, Roberts

When
May 8, 4:47 PM CST
Where
Roberts County, Sisseton
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.650, -98.700

Hail, Roberts

When
May 8, 4:50 PM CST
Where
Roberts County, Sisseton
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.733, -98.700

Hail, Brown

When
May 8, 4:55 PM CST
Where
Brown County, 7 mi E of Columbia
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.717, -97.117

Hail, Deuel

When
May 8, 5:00 PM CST
Where
Deuel County, Astoria
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.467, -98.483

Hail, Brown

When
May 8, 5:10 PM CST
Where
Brown County, 2 mi SSE of Claremont
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.650, -97.017

Hail, Hamlin

When
May 8, 5:28 PM CST
Where
Hamlin County, Castlewood
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.717, -96.933

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2005Every state in 2005This day in weather historyWarnings in South Dakota, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449946, 5449955, 5449947, 5449948, 5449949, 5449959, 5449239, 5449950, 5449954, 5449951, 5449958, 5449952, 5449953, 5449238, 5449956, 5449961, 5449957, 5449240, 5449960, 5449965, 5450049, 5449962, 5449963, 5449964, 5449241, 5449966, 5449967, 5449230, 5450047, 5449231, 5450048, 5449232, 5449233, 5449235, 5449234, 5449243, 5449236, 5449242, 5449237.